Kansas, 2015

Flash Flood and Flooding in Kansas, August 4 to 6, 2015

August 4 to 6, 2015 · NWS GID · 5 events in 5 counties and zones

m. on Wednesday the 5th, two fairly distinct rounds of widespread thunderstorm activity soaked much (but not all) of this six county North Central Kansas area with 1-4 inches of rain, and localized pockets as high as 6-8.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During an 18-hour stretch between noon CDT on Tuesday the 4th and 6 a.m. on Wednesday the 5th, two fairly distinct rounds of widespread thunderstorm activity soaked much (but not all) of this six county North Central Kansas area with 1-4 inches of rain, and localized pockets as high as 6-8. Not surprisingly, short term flooding of rural roads and fields ensued within the zones of highest rainfall, along with minor flooding along the South Fork Solomon River in southern Smith and northeastern Osborne counties. Although a few storms exhibited radar signatures indicative of marginally severe hail and/or wind, there were no confirming ground truth reports. As a result, flooding concerns took center stage in an environment characterized by precipitable water values averaging 1.50-2.00. The primary swath of 2-4 amounts (and locally higher) was roughly 10-20 miles wide and oriented northwest-to-southeast through most of Smith and Mitchell counties, along with adjacent portions of northern Osborne, southwestern Jewell and far southeastern Phillips counties. Within this broader zone of highest totals, there were mainly three smaller-scale maximums of at least 4-6. The largest of these zones included much of the northern half of Smith County, and particularly the northwest quadrant, where radar estimated a small zone of (unverified) 6-8 amounts. The majority of rain within Smith County fell during the overnight hours, and the highest-known ground truth report was 4.02 from the NWS coop observer in Lebanon. There were at least a few rural roads washed out within the county. The second zone of enhanced rainfall was a small, roughly 5x5 mile section of southeast Mitchell County, featuring a CoCoRaHS total of 6.15 six miles northwest of Barnard. However, rain here did not fall all at once, and was a combination of both afternoon and late-night activity. The third area of primary interest was a tiny, likely no more than 4x4 mile portion of extreme southeastern Phillips County south of Kirwin, where an unofficial total of 5 accumulated in 2-3 hours during the afternoon, resulting in water over numerous rural roads. Given that Smith County bore the brunt of excessive rainfall, much of the runoff steadily worked its way into the North Fork Solomon River upstream of Waconda Lake. At the automated gauge near Portis, the river breached minor flood stage of 15.0 ft. on the morning of the 5th and crested at 16.9 ft. on the morning of the 6th, before slipping below flood late that afternoon. In sharp contrast to the aforementioned pockets of heaviest rain within the six-county area, the majority of Rooks County along with central portions of Phillips and Osborne counties received well under 1, if hardly any at all.

Focusing on timing of this multi-part heavy rain event, round 1 was centered between 1-8 p.m. CDT on the 4th as various clusters of multicell convection traversed the area, largely tied to convergence along a quasi-stationary surface front stretched across the heart of northern Kansas. During this time, the only notable flooding was the localized deluge south of Kirwin. Following a relative minimum in storm activity for a few hours, round 2 got underway around 11 p.m. CDT and persisted through the remainder of the night before vacating local counties shortly before sunrise. This round, which featured repeated development of storms within a northwest-to-southeast axis centered through Smith and Mitchell counties, was largely driven by classic warm air advection/moisture transport along the nose of a modest 25-30 knot low level jet evident at 850 millibars. In the larger scale scene of the mid/upper levels, this entire heavy rain event was instigated by a slow-moving, elongated shortwave trough gradually sinking from northwest-to-southeast through the Central Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 4, 5:35 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 4, 5:35 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
635 AM CDT TUE AUG 4 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 355 AM CDT TUE AUG 4 2015

RADAR AND SATELLITE IMAGERY SHOW ACTIVITY ONGOING ON BOTH THE NRN
AND SRN SIDES OF THE CWA EARLY THIS MORNING. THUNDERSTORMS
ACROSS PORTIONS OF KS ARE BEING DRIVEN BY AN UPPER LEVEL SHORTWAVE
DISTURBANCE SLIDING OUT OF SRN CO...AIDED BY AN INCREASED LLJ. TO
THE W/NW...SATELLITE IMAGERY SHOWS ANOTHER DISTURBANCE OVER
PORTIONS OF SRN WY/NRN CO...WHICH WILL BE THE PLAYER BEHIND
WEATHER ACROSS OUR AREA THROUGH THE SHORT TERM PERIOD. TO THE
N/NE...CURRENTLY THE CWA IS BARELY OUTSIDE OF A LINE OF
THUNDERSTORMS EXTENDING FROM WCENTRAL SD INTO NC NEB AND INTO NRN
MO...SET UP ALONG A LINE OF MID LEVEL CONVERGENCE/INCREASED
ISENTROPIC LIFT. WILL KEEP SOME POPS GOING EARLY THIS
MORNING...THOUGH MODELS GENERALLY KEEP THE BRUNT OF THE ACTIVITY
IN THE GENERAL VICINITY IT IS NOW...CANT COMPLETELY RULE OUT THE
N/NE GETTING PRECIP. AT THE SFC...MOST OF THE CWA SITS WITH ERLY
WINDS...WITH A STATIONARY BOUNDARY DRAPED FROM WRN NEB INTO NC KS
AND INTO CENTRAL MO. SOME MODELS SUGGEST THE POTENTIAL FOR FOG
THIS MORNING NEAR THAT BOUNDARY...SO WILL INSERT A MENTION OF
PATCHY FOG ACROSS THE SOUTH...BUT WILL BE KEEPING A CLOSE EYE ON
OBS TO SEE HOW LOW VISIBILITIES ACTUALLY GET...AND WILL ADJUST THE
FORECAST AS NECESSARY.

THROUGH THE REST OF THE SHORT TERM PERIOD TODAY AND TONIGHT...AS
MENTIONED ABOVE...THE PRIMARY CONCERN REVOLVES AROUND THAT
SHORTWAVE DISTURBANCE AND ACCOMPANYING SOUTHEASTWARD EXTENDING
TROUGH AXIS SHIFTING EAST OUT OF SRN WY/NRN CO. MODELS ARE IN OK
AGREEMENT SHOWING THAT THE ACTIVITY AFFECTING NRN/ERN NEB BEING
THE MAIN FOCUS THROUGH THE FIRST HALF OF THE MORNING OR SO...WITH
ATTENTION TURNING MORE TOWARD THE W/SWRN PORTIONS OF THE AREA WITH
TIME AS THE DISTURBANCE SHIFTS FURTHER EAST. THE SFC BOUNDARY
CURRENTLY OVER FAR SRN PORTIONS OF THE CWA LOOKS TO CREEP
NORTHWARD TODAY AS LOW PRESSURE DEEPENS SOME OVER THE HIGH
PLAINS...BUT EVEN WITHIN 6-12 HRS...MODELS STILL HAVE SOME
DIFFERENCES WITH JUST HOW FAR NORTH IT ACTUALLY GETS. IT MAY END
UP REMAINING CLOSER TO THE NE/KS STATE LINE...WITH SOME SHOWING IT
PUSHING INTO NRN PORTIONS OF THE CWA.

THE BEST CHANCES FOR THUNDERSTORM ACTIVITY LOOKS TO COME AS WE
APPROACH/PASS THE MIDDAY HOURS...CONTINUING INTO THE
EVENING/OVERNIGHT PERIOD. BECAUSE MODELS SUGGEST THAT JUST ABOUT
ANYWHERE IN THE CWA COULD SEE THUNDERSTORMS...EITHER NEAR THE SFC
BOUNDARY AND/OR NEAR THE MAIN MID LEVEL TROUGH AXIS...HAVE 50 POPS
IN PLACE CWA-WIDE THIS AFTERNOON/EVENING. CONCERN FOR SEVERE
THUNDERSTORMS REMAINS...AS MODELS HAVENT CHANGED MUCH SHOWING THE
POTENTIAL FOR AT LEAST MODEST INSTABILITY TO BE IN PLACE ACROSS
THE AREA...BUT THERE ARE SOME DIFFERENCES ACROSS THE AREA LOOKING
AT DEEPER LAYER SHEAR. MODELS ARE IN PRETTY GOOD AGREEMENT SHOWING
THE BETTER SHEAR VALUES SETTING UP ACROSS ROUGHLY THE SWRN HALF OF
THE CWA /PUSHING 40KTS DEPENDING ON THE MODEL/...FURTHER NORTHEAST
MODEL VALUES STRUGGLE TO GET ABOVE 20 KTS EARLY ON. THAT SWRN HALF
SITS IN THE SPC DAY 1 SLIGHT RISK AREA...THE REMAINDER OF THE AREA
SITS IN THE MARGINAL RISK AREA.

THIS EVENING/TONIGHT...MODELS ARE IN GOOD AGREEMENT SHOWING THE
DISTURBANCE ITSELF SLIDING EAST ACROSS THE AREA...AND THE
CONTINUED LIFT AIDED BY AN INCREASED LLJ WILL KEEP THUNDERSTORM
CHANCES GOING.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 355 AM CDT TUE AUG 4 2015

A MESSY UPPER LEVEL PATTERN IS EXPECTED THROUGH THE EXTENDED
PERIODS AS SEVERAL DISTURBANCES MAKE THEIR WAY ACROSS THE
INTERMOUNTAIN WEST BRINGING MULTIPLE CHANCES FOR PRECIPITATION TO
THE LOCAL AREA. THE WEAK RIDGE OF HIGH PRESSURE ACROSS THE
SOUTHWEST IS EVENTUALLY EXPECTED TO STRENGTHEN TOWARDS THE MIDDLE
OF NEXT WEEK...POTENTIALLY BUILDING INTO THE CENTRAL AND NORTHERN
PLAINS AND THENCE DIMINISHING THUNDERSTORM CHANCES WHILE
INCREASING TEMPERATURES....BUT PLENTY OF TIME FOR SUBSEQUENT MODEL
RUNS TO CONTINUE TO PUSH THIS DRIER PERIOD FATHER OUT INTO THE
FUTURE. IN THE MEANTIME...SEASONABLE TEMPERATURES WITH NEAR DAILY
CHANCES FOR THUNDERSTORMS ARE EXPECTED...WITH THESE SHOWERS AND
THUNDERSTORMS PRIMARILY DEPENDENT ON TIMING/LOCATION OF PASSING
DISTURBANCES.

STARTING OFF WEDNESDAY...EXPECT THE LOCAL AREA TO BE ON THE TAIL
END OF AN UPPER LEVEL LOW ROUNDING THE TOP OF THE RIDGE TO OUR
SOUTHWEST...WITH THUNDERSTORM CHANCES EVENTUALLY DIMINISHING FROM
WEST TO EAST THROUGH THE AFTERNOON HOURS. WHILE THERE WILL STILL
BE SOME ELEVATED INSTABILITY TO WORK WITH DURING THE EVENING AND
OVERNIGHT HOURS...WITH THE LACK OF ANY SIGNIFICANT TRIGGER...THINK
WEDNESDAY NIGHT WILL BE DRY. THIS DRY PERIOD WILL BE SHORT
LIVED...HOWEVER...AS THE NEXT UPPER LEVEL DISTURBANCE APPROACHING
FROM THE WEST REACHES THE LOCAL AREA. WHILE THERE ARE TIMING
DIFFERENCES AMONGST MODELS...WITH PLENTY OF INSTABILITY EXPECTED
BY THURSDAY AFTERNOON...IT WILL NOT TAKE MUCH TO FORCING TO
INITIATE THUNDERSTORMS. THIS INSTABILITY...COMBINED WITH MODEST
0-6KM SHEAR VALUES...COULD LEAD TO A FEW ORGANIZED THUNDERSTORMS
CAPABLE OF PRODUCING STRONG WIND GUSTS AND MARGINALLY SEVERE
HAIL...BUT AS OF THIS TIME...THE FORECAST AREA IS NOT OUTLOOKED
FOR SEVERE WEATHER FROM THE STORM PREDICTION CENTER ON THURSDAY.

THEREAFTER...NEAR DAILY CHANCES FOR THUNDERSTORMS WILL CONTINUE
ACROSS THE LOCAL AREA...ALTHOUGH THEY WILL REMAIN SCATTERED IN
NATURE...AND NOT ALL AREAS WILL SEE PRECIPITATION ON A DAILY
BASIS. AS HINTED EARLIER...COULD SEE A PATTERN CHANGE LATE IN
THE EXTENDED PERIODS...BUT CONFIDENCE OF THIS IS LOW...AND THINK
IT IS REASONABLE TO EXPECT NEAR SEASONABLE TEMPERATURES THROUGH
THE UPCOMING WEEKEND AND INTO NEXT WEEK...WITH SCATTERED
THUNDERSTORMS AROUND FROM TIME TO TIME.

&&

.AVIATION...(FOR THE 12Z KGRI/KEAR TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 627 AM CDT TUE AUG 4 2015

CERTAINLY NOT A CLEAR-CUT FORECAST FOR THIS TAF PERIOD...AND
CONFIDENCE IS LOW. AN AREA OF LOW LEVEL STRATUS DRAPED ACROSS
PORTIONS OF THE AREA IS BRINGING MVFR TO LIFR CONDITIONS TO THE
TERMINALS...KEAR IS MORE SOLIDLY IN THE STRATUS VS KGRI WHICH
APPEARS TO BE MORE ON THE FRINGE OF THE LOWEST CEILINGS. KEAR
ALSO CONTINUES TO SEE VISIBILITIES NEAR 1/2SM AT TIMES...WHICH
COULD LINGER FOR ANOTHER HOUR OR TWO. KEPT ANY MENTION OF TS OUT
OF THE TAF FOR THIS MORNING...BUT WILL BE KEEPING A CLOSE EYE ON
THE ACTIVITY ONGOING ACROSS NC NEB INTO ERN NEB. FOR THE MOST PART
IT HAS BEEN DRIFTING E/SE...BUT THERE ARE SOME MODELS THAT SUGGEST
THE POTENTIAL IS THERE FOR IT TO PUSH FURTHER S THIS MORNING.
BETTER CHANCES FOR TS ACTIVITY LOOKS TO COME THIS
AFTERNOON/EVENING AS THE MAIN UPPER LEVEL DISTURBANCE STARTS TO
MOVE ONTO THE CENTRAL PLAINS. AT THIS POINT KEPT THE MENTION AS
VCTS DUE TO UNCERTAINTY WITH EXACTLY WHERE THINGS WILL DEVELOP.
OUTFLOW FROM ACTIVITY TO THE NORTH IS RESULTING IN A BRIEF SWITCH
TO MORE NORTHEASTERLY WINDS THIS MORNING...BUT THE PREVAILING
DIRECTION THROUGH THE DAY IS EXPECTED TO BE E/SERLY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...ADP
LONG TERM...ROSSI
AVIATION...ADP
Hazardous weather outlook, Aug 4, 3:30 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
430 AM CDT TUE AUG 4 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
051200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
430 AM CDT TUE AUG 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE IN THE FORECAST ACROSS THE OUTLOOK AREA TODAY
AND TONIGHT. THE BEST CHANCES...INCLUDING THE POTENTIAL FOR
SEVERE THUNDERSTORMS...ARE EXPECTED THIS AFTERNOON AND EVENING.
HAIL NEAR THE SIZE OF QUARTERS...WIND GUSTS NEAR 60 MPH AND
LOCALLY HEAVY RAINFALL WOULD BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODIC THUNDERSTORM CHANCES REMAIN IN THE FORECAST WEDNESDAY
THROUGH MONDAY. AT THIS TIME TOO MUCH UNCERTAINTY EXISTS IN THE
FORECAST TO PIN DOWN SPECIFICS IN REGARD TO ANY SEVERE WEATHER
CHANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAINLY THIS AFTERNOON AND
EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The Grand Island radar (KUEX), 90 km away, was scanning. The volume nearest the first event began at 13:01 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 flood, 1 flash flood. Local standard time, as filed.

Heavy Rain, Mitchell

When
August 4, 7:00 AM CST to August 5, 7:00 AM CST
Where
Mitchell County, 1.27 mi ESE of Cawker City to 8.56 mi E of Victor
Reported by
COOP Observer
Coordinates
39.510, -98.410

CoCoRaHS observers reported 24-hour total rainfall of 6.15 inches six miles northwest of Barnard, and 5.61 ten miles south-southwest of Beloit. Also, a 24 hour total of 3.45 was reported by the NWS cooperative observer in Cawker City. These amounts occurred from multiple rounds of heavy rain.

Heavy Rain, Jewell

When
August 4, 2:00 PM CST to August 5, 6:00 AM CST
Where
Jewell County, 0.69 mi S of Ionia
Reported by
COOP Observer
Coordinates
39.660, -98.350

The NWS cooperative observer in Ionia received a 24-hour rainfall amount of 3.20.

Flash Flood, Phillips

When
August 4, 2:30 PM CST to 6:00 PM CST
Where
Phillips County, 3.81 mi WNW of Kirwin Res to 2.75 mi SW of Kirwin Res
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.680, -99.230

Numerous county roads had water rushing across them, especially in the area south of Kirwin Reservoir. As of 3:30 p.m. CDT, an unofficial rainfall total of 5 inches was reported three miles south of Kirwin.

Flood, Smith

When
August 5, 7:00 AM CST to August 6, 7:00 AM CST
Where
Smith County, 16.09 mi N of Kensington to 12.7 mi SSW of Claudell
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.001, -99.065

Culverts were washed out one mile north of Gaylord and also two miles northeast of Smith Center. Twenty-four hour rain totals as of 7 a.m. CDT on August 5th included: 4.02 inches in Lebanon and 3.26 in Smith Center (NWS cooperative observers).

Flood, Osborne

When
August 5, 2:51 PM CST to August 6, 5:08 PM CST
Where
Osborne County, 0.87 mi SW of Portis to 2.14 mi ESE of Portis
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
39.560, -98.710

Minor flooding occurred on the North Fork Solomon River near Portis between the morning of the 5th and the late afternoon of the 6th. The crest of 16.89 feet occurred on the morning of the 6th (flood stage is 15 ft.).

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597863, 597858, 597852, 597855, 600000.